Alert archive / Idaho / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 11, NWS Pocatello, ID

July 17, 2007Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 17, 2007, 3:49 PM MDT for Custer County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2007, 3:49 PM MDT (21:49 UTC)
Expired
Jul 17, 2007, 4:30 PM MDT
In force
41 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Custer County, ID

The radar

The Boise radar (KCBX), 177 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:01 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 17, 3:01 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
301 PM MDT TUE JUL 17 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. HUMID AIRMASS
REMAINS IN PLACE TODAY ACROSS EASTERN IDAHO WITH SFC DEWPTS IN
LOWER 50S PER OBSERVATIONS. WV IMAGERY SHOWS MOIST MID-LEVEL FLOW
WITH DRY SLOT BEGINNING TO WORK INTO REGION. EXPECT
DESTABILIZATION TO CONTINUE THIS AFTERNOON AND AM ALERT TO
POSSIBILITY OF LOCALIZED SVR WX WITH LARGE HAIL AND STRONG
DOWNDRAFT WINDS. HAVE ALREADY ADDED SMALL HAIL AND GUSTY WIND
PHRASING TO WX GRIDS. TIMING OF SHORTWAVE MOVING NORTH OUT OF
NEVADA WOULD BRING AN END TO PRECIP MID-LATE EVENING ACROSS THE
REGION. THUS HAVE DROPPED POPS AFTER MIDNIGHT. MUCH DRIER AIRMASS
FOR WEDNESDAY...BUT LINGERING MOISTURE FROM TODAYS STORMS MAY
ALLOW FOR ISOLATED CONVECTION OVER HIGHER TERRAIN DURING THE
AFTERNOON AND EVENING. SFC COLD FRONT APPEARS TO REMAIN JUST WEST
OF FCST AREA WITH NO IMPACT...SLIDING NORTHEAST OVERNIGHT. DMH

.LONG TERM...FRIDAY THROUGH TUESDAY. MADE NO CHANGES TO GOING
FCST. EASTERN IDAHO REMAINS GENERALLY UNDER INFLUENCE OF DOMINANT
CENTRAL ROCKIES HIGH. NO SIGNIFICANT THREAT OF THUNDERSTORMS UNTIL
SUNDAY OR MONDAY WHEN MOISTURE CREEPS AROUND PERIPHERY OF HIGH INTO
REGION. TEMPS LOOK RELATIVELY STABLE SOME 10 DEGREES ABOVE NORMAL. DMH

&&

.AVIATION...SHOWERS AND STORMS INCREASING THIS AFTERNOON AS WAVE
APPROACHES FROM SOUTHWEST. STRONGEST STORMS MIGHT BE CAPABLE OF
PRODUCING WINDS IN EXCESS OF 55KTS AND HAIL. THIS ACTIVITY IS
EXPECTED TO AFFECT ALL TWEB ROUTES. LOCALIZED MVFR/OBSCURATION
CONDITIONS ARE EXPECTED WITH SOME OF THESE STORMS. CONVECTIVE
ACTIVITY SHOULD DIE DOWN OVERNIGHT. ATTENTION TURNS TO GUSTY WINDS
ESPECIALLY IN THE SNAKE PLAIN AND CENTRAL MTNS WEDNESDAY AND
THURSDAY. A FEW STORMS MIGHT BE POSSIBLE ALONG THE WY/ID BORDER BOTH
DAYS.  KEYES

&&

.FIRE WEATHER...EARLIER CLOUDS ARE STARTING TO ERODE ESPECIALLY
ACROSS SOUTHWEST PORTIONS OF THE AREA. SHOWERS AND STORMS QUICKLY
DEVELOPING WHERE BREAKS HAVE DEVELOPED. WE ARE LOOKING AT THE
POSSIBILITY OF STRONG TO SEVERE STORMS IN THE AREA.  THIS WOULD
SPELL STONGER STORMS POSSBILY PRODUCING WIND GUSTS IN EXCESS OF 60
MPH AND ALSO PRODUCING HAIL. WITH HUMIDITIES STAYING UP SOME SO FAR
THIS MORNING EVEN WITH MIXING IN SOME DRIER AIR...WE SHOULD SEE A
BETTER CHANCE OF WETTING RAINS ALTHOUGH A MIX OF WET AND DRY STORMS
IS EXPECTED. THIS ACTIVITY SHOULD DIE DOWN THIS EVENING. THE STORY
BECOMES ONE OF DRIER AIR MOVING IN AND WIND INCREASING. AT THIS
TIME...SOME AREAS WILL SEE AFTERNOON RH DROPPING TO 15 PERCENT OR
LOWER AND WIND GUSTS IN THE 20 TO 30 MPH RANGE FOR THURSDAY AND
FRIDAY. IT APPEARS THAT A FIRE WEATHER WATCH IS NECESSARY FOR ZONES
405/406/407 FOR WEDNESDAY AFTERNOON AND EARLY EVENING.  ANOTHER ONE
WILL LIKELY BE NEEDED FOR THURSDAY. WILL ALSO WATCH FOR ANY STORMS
THAT COULD DEVELOP ALONG THE ID/WY BORDER. HEADING INTO THE
WEEKEND...RIDGE WILL REBUILD INTO AREA RETURNING US TO WARMER
CONDITIONS. DAY TO DAY MONITORING FOR THUNDERSTORM DEVELOPMENT WILL
BE NECESSARY AS IT APPEARS MOISTURE WILL RETURN TO EASTERN IDAHO.
KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 17, 5:35 AM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
535 AM MDT TUE JUL 17 2007

IDZ017>025-031-032-181015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
535 AM MDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
EVENING...PRIMARILY OVER MOUNTAINOUS TERRAIN. SOME STORMS MAY
PRODUCE SMALL HAIL AND GUSTY OUTFLOW WINDS. A FEW OF THESE STORMS
WILL MOVE INTO THE SNAKE RIVER PLAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 17, 3:33 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
333 PM MDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 W CHALLIS             44.50N 114.33W
07/17/2007  E0.50 INCH       CUSTER             ID   TRAINED SPOTTER

            STARTED RAINING 300 PM MDT, HAIL BEGAN AT 320 PM, ENDING
            SOON AFTER

&&

SHEBERT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM MDTSevere Thunderstorm WarningPIHButte24 min
Jul 17, 2:45 PM MDTFire Weather WatchPIH12 hr
Jul 17, 2:51 PM MDTSevere Thunderstorm WarningPIHCuster39 min
Jul 17, 4:24 PM MDTFlash Flood WarningPIHCuster2 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.